Article Text

Download PDFPDF
Acute lung toxicity by nitrofurantoin

Abstract

Nitrofurantoin is a synthetic derivative of imidazolinedione, used to treat uncomplicated urinary tract infections. It acts by inhibiting bacterial DNA, RNA and cell wall protein synthesis. It is used prophylactically as a urinary anti-infective agent against most gram-positive organism and for long-term suppression of infections. Nitrofurantoin-associated pulmonary injuries occur in 1% of patients, presenting with dyspnoea and dry cough, and it can mimic interstitial lung disease. We present a case of an 81-year-old woman with shortness of breath and cough 3 days after initiation of nitrofurantoin. CT of the chest revealed bilateral pleural effusion and extensive pulmonary interstitial prominence, suggesting pulmonary fibrosis. According to the Naranjo Adverse Drug Reaction Probability Scale score of 6, it was determined that nitrofurantoin was the probable cause, and immediate cessation of the medication showed a marked clinical improvement and resolution after 10 days.

  • respiratory system
  • unwanted effects / adverse reactions

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.